Inhibition of MRP1/ABCC1, MRP2/ABCC2, and MRP3/ABCC3 by nucleoside, nucleotide, and non-nucleoside reverse transcriptase inhibitors.
All the currently available protease inhibitors are metabolised by the cytochrome P450 (CYP) enzyme system. All are inhibitors of CYP3A4, ranging from weak inhibition for saquinavir to very potent inhibition for ritonavir. Thus, they are predicted to have numerous drug interactions, although few such interactions have actually been documented either in pharmacokinetic studies or in clinical reports. This article reviews the published literature with an emphasis on the magnitude of interactions and on practical recommendations for management. Many of the drugs commonly taken by patients with HIV have a strong potential to interact with the protease inhibitors. In particular, the non-nucleoside reverse transcriptase inhibitors are also metabolised by CYPand have been shown to interact with protease inhibitors. Delaviridine is an inhibitor of CYP3A4, but nevirapine and efavirenz are inducers of CYP3A4. The protease inhibitors also interact with each other, and these interactions are being explored for their potential therapeutic benefits. Other commonly used drugs are also known to affect protease inhibitor metabolism, including inhibitors such as clarithromycin and the azole antifungals and inducers such as the rifamycins. Drugs that are known to be significantly affected by the protease inhibitors include ethinylestradiol and terfenadine; many other drugs have lesser or potential interactions. Although little specific data is available on the drug interactions of protease inhibitors, this lack of data should not be interpreted as a lack of interaction. Retrospective chart reviews have demonstrated that potentially severe drug interactions are frequently overlooked. Much more clinical data is needed, but pharmacists and physicians must always be vigilant for drug interactions, both those that are already documented and those that are predictable from pharmacokinetic profiles, in patients receiving protease inhibitors.